• Email:
  • Password:
  • Remember Me
 
Print   Subscribe    Share
RN,MSN,CDE,FAADE,CNS
Should we be screening patients on DPP-4 inhibitors for bullous pemphigoid?
Section:  Nursing

Should we be screening patients on DPP-4 inhibitors for bullous pemphigoid?

As a registered nurse, I always try to be aware of potential side effects of medications, so I can include screening for early signs of trouble from medications as part of a thorough assessment of my patients at each visit. I found it interesting to note the following article published in the February 2012 Journal of the European Academy of Dermatology and Venereology. It is entitled:Drug-induced bullous pemphigoid in diabetes mellitus patients receiving dipeptidyl peptidase-IV inhibitors plus metformin”

Here are some excerpts from the abstract of this article:   Preclinical data and reports of adverse skin reactions in patients treated with dipeptidyl peptidase-IV inhibitors (gliptins) have increased awareness towards skin-targeting side-effects of these anti-hyperglycaemic drugs. “

 

This report is based on 5 patients with diabetes who were taking a DPP-4 inhibitor plus metformin. The authors were struck by the fact that within six months,“six out of nine newly diagnosed bullous pemphigoid patients in our Department were type 2 diabetics. Five of them were on gliptin plus metformin (three different trade preparations) for 2-13 months prior to BP [bullous pemphigoid] onset. In all cases BP[bullous pemphigoid] was controlled after withdrawal of the suspected medication and relatively mild therapeutic interventions.”This is apparently “the first report of drug-induced BP[bullous pemphigoid] as a group adverse event of the gliptins plus metformin combination therapy for glycaemia control in type 2 diabetes mellitus patients.”

Authors: Skandalis, K.; Spirova, M.; Gaitanis, G.; Tsartsarakis, A.; Bassukas, I.D. All fromDepartment of Skin & Venereal Diseases, University of Ioannina Medical School and University Hospital of Ioannina, Ioannina, Greece

Source:Journal of the European Academy of Dermatology & Venereology, Volume 26, Number 2, 1 February 2012 , pp. 249-253(5)

http://www.ingentaconnect.com/content/bsc/jdv/2012/00000026/00000002/art00018

I realize that many drugs are allowed in Europe well before they receive FDA approval in the United States, so it surely is a topic worth following.

Here is some information about Bullous Pemphigoid:

“Bullous Pemphigoid is a rare, autoimmune, chronic skin disorder characterized by blistering. This disorder occurs most frequently in elderly people. Generalized blistering occurs in and under the upper layers of the skin and usually subsides spontaneously within several months or years.”http://www.everydayhealth.com/health-center/bullous-pemphigoid.aspx


“In people with Bullous pemphigoid, antibodies are made against the membrane between the top layer of skin (the epidermis) and the next layer (the dermis). This antibody attack causes fluid to build up as blisters between these two layers of skin.”

“It is not known why bullous pemphigoid or other autoimmune diseases occur. It is thought that something triggers the immune system to attack the body's own tissues. “

“The first symptoms may be small patches of itchy skin. There may also be a pink rash which can look like eczema. Blisters then develop a week or more later. In some cases, the blisters do not start until months later.”

“The blisters are quite firm and dome-shaped. The blister fluid is usually clear, but may be cloudy or blood-stained. Any area of skin can be affected, but blisters mostly occur on the arms, legs, armpits and groin. The amount of blistering can vary: sometimes it is just one area, such as the lower leg. In severe cases, the whole body may be affected.

“The skin over the blisters is quite strong….. A raw patch of skin is left when a blister bursts, which then heals. Some blisters do not burst, instead the fluid is absorbed into the body and the roof of the blister settles back down on the skin. The blisters usually heal without forming scars.”

A Biopsy or a blood test for the Bullous pemphigoid auto-antibody can be done to determine the diagnosis..

http://www.patient.co.uk/health/Bullous-Pemphigoid.htm

A reminder regarding what DPP-4 does:

“The protein encoded by the DPP4 gene is an antigenic enzyme expressed on the surface of most cell types and is associated with immune regulation, signal transduction and apoptosis. Furthermore, it appears to work as a suppressor in the development of cancer and tumors” http://en.wikipedia.org/wiki/Dipeptidyl_peptidase-4

MEMBER COMMENTS
Re: Should we be screening patients on DPP-4 inhibitors for bullous pemphigoid?

   You can find a picture of bullous pemphigoid at this website:     http://www.mayoclinic.com/health/bullous-pemphigoid/DS00722

Re: Should we be screening patients on DPP-4 inhibitors for bullous pemphigoid?

Pat,

I just love the fact that I am constantly learning from you.  I'm a Pediatric NP and we see more than our fair share of skin lesions, and I've never before heard of bulbous pemphigoid.  Not only do I know about it now, and a potential trigger for it in the patients I see daily, but I've seen a picture of it, as well.  Thank you.

Now, this coming week, here at work, there's sure to be an elderly patient on a DPP4 who will present with bulbous pemphigoid and everyone will think I'm brilliant, and all because I have Pat Linekin in my hip pocket.  Thanks honey.  I'm always learning from you.

Donna

Re: Should we be screening patients on DPP-4 inhibitors for bullous pemphigoid?

DITO!

Re: Should we be screening patients on DPP-4 inhibitors for bullous pemphigoid?

As soon as I saw "bullous pemphigoid" I had these wild pictures in my mind of what this could be. None of them were pretty! I then read the description, and thought "boy, I'd love to see a picture of this" and then of coruse you posted a picture! Thanks for the information and for making it so easy for us to learn new information.

Re: Should we be screening patients on DPP-4 inhibitors for bullous pemphigoid?

Thanks for all your comments, my wonderful colleagues. We really have to be proactive in protecting our patients by knowing of possible adverse outcomes of medicastions...especially the new ones